Overdoses have killed dozens of people this year in Burlington, Oakville, Milton

By

Published August 31, 2023 at 12:20 pm

More than two dozen people in Burlington, Oakville, Milton and Halton Hills have died of drug overdoses this year.

Halton police revealed the numbers on International Overdose Awareness Day, Thursday, Aug. 31, and are reminding the public about the important steps they should take to help reduce the chance of experiencing a fatal overdose.

“Rates of overdose and opioid-related harm continue to increase in Halton and nationwide,” said a police spokesperson.

“To date, Halton officers have responded to more than 270 known or suspected overdoses involving either illicit substances, prescription drugs and/or over-the-counter medications. Close to half involved men and women between the ages of 18 and 34. Sadly, 28 people (of all ages) did not survive.”

Police believe each of these overdoses is a preventable tragedy.

“Ensuring the safety and well-being of those we serve is of paramount importance to us,” said Insp. Dave Costantini, who leads the Service’s internal Overdose Coordination Group.

“We remain committed to an evidence-based harm reduction approach to the overdose crisis facing Halton Region, and we are here to help.”

In recognition of this day, and as part of ongoing efforts to educate members of the public about harm reduction, police have issued a number of important reminders about drug overdoses.

Know the signs: Difficulty walking, talking, or staying awake, blue lips or nails, very small pupils, cold and clammy skin, dizziness and confusion, extreme drowsiness, choking, gurgling, or snoring sounds, slow, weak or no breathing are all indicators of an overdose.

An overdose is a medical emergency. Administer Naloxone if you have it and call 9-1-1 right away. Frontline police officers and other first responders in Halton carry and are trained to administer this life-saving first medicine. In fact, Halton officers and others have done so more than 60 times so far this year.

The Good Samaritan Drug Overdose Act, which became law in 2017, provides legal protections for anyone seeking emergency support during an overdose, including the person experiencing the overdose.

No one, whether they stay or leave the scene, will be charged for offences such as simple possession or breach of conditions regarding simple possession of controlled substances for summoning help.

Never use alone or at the same time as another person. Always carry Naloxone, which can temporarily reverse an opioid overdose until the individual can be transported to hospital for treatment. These vital first aid kits are available free-of-charge and no questions asked at Halton Region Harm Reduction Services (Exchange Works), Halton Region Sexual Health clinics, Central Lock-Up, and most pharmacies.

Due to the possibility of opioid contamination or poisoning, it is recommended that Naloxone be used in all suspected drug poisonings.

Download the App: As an added measure of safety, download and install the Brave App, which is available for iPhone and Android devices. It connects people at risk of overdose with help they need: an ally to talk to, a human supporter to stay safe, and digital monitoring technology to help when someone is in danger. The Brave App is not a substitute for calling 9-1-1.

inhalton's Editorial Standards and Policies advertising